Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Memphis, TN

February 16, 2023Carroll County, Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Feb 16, 2023, 7:49 AM CST for Carroll County, Henry County, Weakley County, Tennessee. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 7:49 AM CST (13:49 UTC)
Expired
Feb 16, 2023, 12:45 PM CST
In force
5 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Carroll County, TN, Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 8:00 AM CSTFLASH FLOOD6 Ssw Cottage Grove, TNHIGHWAY 54 FLOODED AT COMO.
Feb 16, 8:05 AM CSTHEAVY RAIN 5.6Greenfield, TNGREENFIELD RAWS.
Feb 16, 8:15 AM CSTFLASH FLOOD2 W Paris, TNHIGHWAY 54 FLOODED AT PARIS CITY LIMITS.
Feb 16, 9:00 AM CSTHEAVY RAIN 3.523 Ese Dresden, TNMESONET STATION DRST1 3.2 NW GLEASON.
Feb 16, 9:06 AM CSTHEAVY RAIN 3.284 Nne Paris, TNMESONET STATION AS242 PARIS.
Feb 16, 9:22 AM CSTHEAVY RAIN 4.933 Ese Dresden, TNRIVER GAUGE ON THE MIDDLE FORK OF THE OBION RIVER.
Feb 16, 10:48 AM CSTFLASH FLOOD5 Ssw Puryear, TNWHITLOCK ROAD IMPASSABLE DUE TO FLASH FLOODING. ODOM ROAD IS WASHED OUT AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

866 
WGUS54 KMEG 161349
FFWMEG
TNC017-079-183-161645-
/O.NEW.KMEG.FF.W.0013.230216T1349Z-230216T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
749 AM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Carroll County in Tennessee...
  Henry County in Tennessee...
  Southern Weakley County in Tennessee...

* Until 1045 AM CST.

* At 749 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Paris, McKenzie, Huntingdon, Paris Landing State Park, Dresden, 
  Greenfield, Gleason, Sharon, Cottage Grove, Routon, Trezevant, 
  Puryear, Henry, McLemoresville, Como, Ore Springs, Osage, Hico, 
  Whitlock and Porter Court.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3622 8895 3650 8830 3650 8805 3644 8806
      3643 8805 3626 8824 3594 8853 3604 8869
      3607 8869 3609 8875 3611 8876 3612 8881

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
573 
WGUS74 KMEG 161458
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
858 AM CST Thu Feb 16 2023

TNC017-079-183-161645-
/O.CON.KMEG.FF.W.0013.000000T0000Z-230216T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-Henry TN-Weakley TN-
858 AM CST Thu Feb 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CST THIS 
MORNING FOR NORTHWESTERN CARROLL, HENRY AND SOUTHERN WEAKLEY 
COUNTIES...

At 858 AM CST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 7 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Paris, McKenzie, Huntingdon, Paris Landing State Park, Dresden, 
  Greenfield, Gleason, Sharon, Cottage Grove, Routon, Trezevant, 
  Puryear, Henry, McLemoresville, Como, Ore Springs, Osage, Hico, 
  Whitlock and Porter Court.

Several roads in Henry and Weakley Counties are flooded including 
Highway 54 near Como and Highway 54 at the Paris City limits. New 
Bethel Road is flooded west-northwest of the town of Henry. Old 
Highway 22 is impassable near Gleason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3622 8895 3650 8830 3650 8805 3644 8806
      3643 8805 3626 8824 3594 8853 3604 8869
      3607 8869 3609 8875 3611 8876 3612 8881

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
154 
WGUS54 KMEG 161622
FFWMEG
TNC017-079-183-161845-
/O.EXT.KMEG.FF.W.0013.000000T0000Z-230216T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1022 AM CST Thu Feb 16 2023

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northwestern Carroll County in Tennessee...
  Henry County in Tennessee...
  Southern Weakley County in Tennessee...

* Until 1245 PM CST.

* At 1022 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 7 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Paris, McKenzie, Huntingdon, Paris Landing State Park, Dresden, 
  Greenfield, Gleason, Sharon, Cottage Grove, Routon, Trezevant, 
  Puryear, Henry, McLemoresville, Como, Ore Springs, Osage, Hico, 
  Whitlock and Porter Court.

Several roads in Henry and Weakley Counties are flooded including 
Highway 54 near Como and Highway 54 at the Paris City limits. New 
Bethel Road is flooded west-northwest of the town of Henry. Old 
Highway 22 is impassable near Gleason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3622 8895 3650 8830 3650 8805 3644 8806
      3643 8805 3626 8824 3594 8853 3604 8869
      3607 8869 3609 8875 3611 8876 3612 8881

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 5:40 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 16, 5:40 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
540 AM CST Thu Feb 16 2023

...New AVIATION...

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...(12Z TAFS) Issued at 532 AM CST Thu Feb 16 2023

Prevailing rain/TS looks to be shifting out of MEM at 12z however
another line of storms is approaching from east Arkansas. This
line associated with a cold front will likely result in brief IFR
to LIFR conditions due to low vis at JBR in the next hour or two
and at MEM between 13 and 15z. Ongoing rain/TS ar MKL will be
followed by a second round before midday. Expect gusty west to
north wind behind the front. A broad trough will remain across
the Midsouth today and tonight resulting persistent MVFR clouds.

30/Sirmon

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...JDS

In the hours before

Special weather statement, Feb 16, 3:19 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CST Thu Feb 16 2023

MSZ001-007-008-011-160945-
Tunica MS-DeSoto MS-Tate MS-Quitman MS-
319 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of DeSoto, eastern
Tunica, western Tate and northern Quitman Counties through 345 AM
CST...

At 319 AM CST, Doppler radar was tracking a strong thunderstorm over
Little Texas, or 16 miles west of Senatobia, moving northeast at 65
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Senatobia, Coldwater,
Tunica, Crenshaw, Lynchburg, Phillipp, Strayhorn, Eudora, Dubbs,
North Tunica, Arkabutla, Little Texas, Gerlach Mill, Trinity, Cockrum
and Savage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for northwestern
Mississippi...and west Tennessee.

&&

LAT...LON 3466 9044 3500 9007 3499 8994 3477 8973
      3455 9011 3456 9020 3450 9020 3443 9032
TIME...MOT...LOC 0919Z 224DEG 56KT 3465 9026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Feb 16, 5:15 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     TSTM WND DMG     3 SSW DYER              36.03N 89.01W
02/16/2023                   GIBSON             TN   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ACROSS OLD DYERSBURG RD
            AND ON A HOUSE (450 OLD DYERSBURG RD).
            POSSIBLE TORNADO DAMAGE - IS IN A TORNADO
            WARNING.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton38 min
Feb 15, 9:22 PM CSTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton23 min
Feb 15, 9:40 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby50 min
Feb 15, 9:48 PM CSTSpecial Weather StatementMEGLauderdale27 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGFayette, Hardeman2 hr
Feb 15, 10:23 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison12 min
Feb 15, 10:25 PM CSTSpecial Weather StatementMEGDyer35 min
Feb 15, 10:37 PM CSTSpecial Weather StatementMEGMadison23 min
Feb 15, 10:56 PM CSTSpecial Weather StatementMEGLake19 min
Feb 16, 12:41 AM CSTAreal Flood AdvisoryMEGChester, Decatur, Henderson3 hr
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more116 min
Feb 16, 4:20 AM CSTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Haywood, Henry, Lauderdale and 2 more3 hr
Feb 16, 4:36 AM CSTTornado WarningMEGGibson, Henry, Weakley39 min
Feb 16, 4:39 AM CSTSevere Thunderstorm WarningMEGHenry, Weakley51 min
Feb 16, 4:39 AM CSTTornado WarningMEGHenry, Weakley51 min
Feb 16, 4:53 AM CSTFlash Flood WarningMEGGibson3 hr
Feb 16, 5:00 AM CSTFlash Flood WarningMEGWeakley3 hr
Feb 16, 5:24 AM CSTFlash Flood WarningMEGCrockett, Dyer, Haywood, Lauderdale2 hr
Feb 16, 5:25 AM CSTFlash Flood WarningMEGHenry, Weakley3 hr
Feb 16, 5:40 AM CSTAreal Flood AdvisoryMEGCrockett, Gibson, Haywood, Lauderdale, Madison, Tipton110 min
Feb 16, 5:41 AM CSTTornado WarningMEGCarroll, Gibson, Henderson, Madison49 min
Feb 16, 6:53 AM CSTAreal Flood AdvisoryMEGCarroll, Gibson, Henry4 hr
Feb 16, 7:25 AM CSTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale5 hr
Feb 16, 9:48 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale21 hr
Feb 16, 11:49 AM CSTAreal Flood AdvisoryMEGShelby56 min
Feb 16, 12:13 PM CSTRiver Flood AdvisoryMEGDecatur, Hardin14 days
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman19 min
Feb 16, 12:25 PM CSTAreal Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 4 more6 hr
Feb 16, 12:30 PM CSTAreal Flood WarningMEGCarroll, Gibson, Henry, Weakley6 hr
Feb 16, 12:58 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson32 min
Feb 16, 1:38 PM CSTTornado WarningMEGHardin, McNairy23 min
Feb 16, 2:13 PM CSTTornado WarningMEGHardin62 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.